, Volume 6, Issue 4, pp 235-243
Date: 11 Nov 2011

Pulmonary toxicities from targeted therapies: a review

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Pulmonary toxicity is rarely seen with most commonly used targeted therapies. The endothelial growth factor receptor (EGFR) small-molecule tyrosine kinase inhibitors (TKIs) gefitinib and erlotinib can cause interstitial lung disease (ILD). BCR-ABL tyrosine kinase inhibitors imatinib and dasatinib can cause pleural effusions. Infusion-related bronchospasm is common with the monoclonal antibodies to EGFR cetuximab and panitumumab, and case reports of bronchiolitis and pulmonary fibrosis have been described. Up to one-sixth of patients taking mammalian target of rapamycin (mTOR) inhibitors get a reversible interstitial pneumonitis. Bevacizumab, the monoclonal antibody to vascular endothelial growth factor (VEGF), has been associated with hemoptysis and pulmonary embolism particularly in patients with squamous cell lung cancer. Infusion-related bronchospasms, acute respiratory distress syndrome (ARDS), and interstitial pneumonitis can be seen with the anti-lymphocyte monoclonal antibodies rituximab, ofatumumab, and alemtuzumab. While most pulmonary toxicities from these therapies are mild and resolve promptly with dose reduction or discontinuation, it is important for the clinician to recognize these potential toxicities when faced with treatment-related complications. Discerning these pulmonary adverse effects may help in making decisions on diagnostic testing and therapy, particularly for those with pulmonary and cardiovascular co-morbidities.